Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at Jan 29, 2018, 3:48 AM MST for 4 counties in Arizona. It took effect at Jan 29, 2018, 9:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2018, 3:48 AM MST (10:48 UTC)
- In effect from
- Jan 29, 2018, 9:00 AM MST
- Expired
- Jan 29, 2018, 5:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 10.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4897 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933 WWUS85 KTWC 291048 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 348 AM MST Mon Jan 29 2018 AZZ150-151-292200- /O.UPG.KTWC.FW.A.0001.180129T1800Z-180129T2300Z/ /O.NEW.KTWC.FW.W.0001.180129T1600Z-180130T0000Z/ Arizona Fire Weather Zone 150 Western Pima County-South Central Pinal County- Tohono O'Odham Nation-TDC-Arizona Fire Weather Zone 151 Eastern Pima County-Southeastern Pinal County- Santa Cruz County-Western Cochise County- Coronado NF-TDC- 348 AM MST Mon Jan 29 2018 ...RED FLAG WARNING IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER FOR FIRE WEATHER ZONES 150 AND 151... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 9 AM this morning to 5 PM MST this afternoon. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Portions of Fire Weather Zone 150 and Fire Weather Zone 151. * TIMING...From 9 am MST this morning until 5 pm MST this afternoon. * WINDS...20-ft sustained east to southeast winds of 15 and 25 mph and gusts to between 35 and 40 mph. * RELATIVE HUMIDITY...Minimum relative humidity of 5 to 15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
883 WWUS85 KTWC 292052 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 152 PM MST Mon Jan 29 2018 AZZ150-151-300000- /O.CON.KTWC.FW.W.0001.000000T0000Z-180130T0000Z/ Arizona Fire Weather Zone 150 Western Pima County-South Central Pinal County- Tohono O'Odham Nation-TDC-Arizona Fire Weather Zone 151 Eastern Pima County-Southeastern Pinal County- Santa Cruz County-Western Cochise County- Coronado NF-TDC- 152 PM MST Mon Jan 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER FOR FIRE WEATHER ZONES 150 AND 151... * AFFECTED AREA...Portions of Fire Weather Zone 150 and much of Fire Weather Zone 151. * TIMING...Until 5 PM MST this afternoon. * WINDS...20-ft sustained east to southeast winds of 15 and 25 mph and gusts to between 35 and 40 mph. * RELATIVE HUMIDITY...Minimum relative humidity values of 5 to 15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
876 WWUS85 KTWC 300018 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 518 PM MST Mon Jan 29 2018 AZZ150-151-300130- /O.EXP.KTWC.FW.W.0001.000000T0000Z-180130T0000Z/ Arizona Fire Weather Zone 150 Western Pima County-South Central Pinal County- Tohono O'Odham Nation-TDC-Arizona Fire Weather Zone 151 Eastern Pima County-Southeastern Pinal County- Santa Cruz County-Western Cochise County- Coronado NF-TDC- 518 PM MST Mon Jan 29 2018 ...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER FOR FIRE WEATHER ZONES 150 AND 151... Wind speeds this evening continued to decrease. Thus, the Red Flag Warning was allowed to expire on time. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jan 29, 2:55 AM MST, 53 minutes earlier.
Area forecast discussion, Jan 29, 2:55 AM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
255 AM MST Mon Jan 29 2018
.SYNOPSIS...Gusty east winds will occur today, with patchy
blowing dust especially from Tucson west and north into western
Pima and southern Pinal counties. Winds will diminish by Tuesday
afternoon. Otherwise, dry conditions with unseasonably warm
daytime temperatures into next weekend. Expect near record high
temperatures today and Tuesday from Tucson west.
&&
.DISCUSSION...A few wisps of cirrus otherwise the sky was clear
this morning across SE Arizona. More thin cirrus was upstream
over Nevada and Utah which will push SE across the state today.
The main story for today though will be the strong gusty east
winds, localized areas of blowing dust, and near record high
temperatures. The gusty east wind combined with low RH values and
high fire danger will produce critical fire conditions for the
lower deserts. See fire weather section below for further details
as a Red Flag warning has been issued starting later this morning
until late this afternoon.
It has been rather gusty in the mountains this morning with gusts
in the 25 to 35 mph range. The exception, which it usually is in
east wind events, is Mt. Hopkins in the Santa Rita Mountains where
the RAWS site has recorded gusts as high as 73 mph early this AM.
Rather warm late January day with areas from Tucson west near
record highs.
Wind speeds will be diminishing this evening with less wind on
Tuesday. Near record high temperatures once again, especially
from Tucson west.
A gradual decrease in high temperatures, but still remaining above
normal, as the calendar turns to February. Extended models still
hinting at a gradual push north of moisture across northern
Mexico as the week progresses. The operational GFS continues to
produce light QPF across southern Cochise county along the
International border Friday and possibly Saturday. Something to
keep an eye on.
&&
.AVIATION...Valid thru 30/12Z.
SKC-FEW clouds above 20k ft AGL thru the forecast period. SFC wind
ELY/SELY at 8-18 kts with gusts to near 25 kts til 29/16Z. Between
29/16Z and 29/23Z, ELY/SELY SFC wind at 12-25 kts and gusts of 30-40
kts. Aft 29/23Z, SFC wind slowly diminishing to 8-15 kts. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...A Red Flag Warning is in effect from 9 am MST this
morning through 5 pm MST this afternoon for portions of Fire Weather
Zone 150 and much of Fire Weather Zone 151. The Red Flag Warning is
generally defined from eastern Santa Cruz county, northward into the
Tucson metro area and across portions of southern Pinal county. The
Red Flag Warning also extends westward into portions of central and
western Pima County. The combination of strong and gusty east to
southeast winds, low relative humidity and a high fire danger will
create critical fire conditions.
Otherwise, expect the strong and gusty winds to gradually diminish
during the evening hours tonight, but still remaining east to
southeast into Tuesday morning. Thereafter, dry conditions with 20-
foot winds terrain driven mainly less than 15 mph will prevail
Wednesday into next weekend.
&&
.CLIMATE...Record or near record high temperatures are in the
forecast today and Tuesday from Tucson west. Below is a listing of
record highs for January 29th and 30th.
Locations January 29th January 30th
Record/Year Record/Year
Tucson Intnl Airport 82 in 1986 82 in 1987
Ajo 81 in 2003 82 in 1940
Organ Pipe Cactus N.M. 83 in 1971 84 in 2003
Picacho Peak 79 in 2003 79 in 2003
Kitt Peak 66 in 1987 66 in 1987
When the Tucson Intnl airport hits 75 degrees this afternoon it
will extend the monthly record, set last week, for the number of
days in January with highs 75 degrees or warmer to 17 days. The
previous monthly record was 14 days from 2003. The three previous
January's (2015-2017) combined for a total of 16 days with highs
of 75 degrees or warmer.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 5 PM MST this
afternoon for AZZ150-151.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonNearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.